Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 22, 2001, 6:03 PM EDT for Arenac County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 6:03 PM EDT (22:03 UTC)
- Expired
- Jul 22, 2001, 6:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:05 PM EDT | Hail 0.88 | Sterling, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1414 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 222204 SVRAPN MIC011-222245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 603 PM EDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARENAC COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 645 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 7 MILES NORTH OF AU GRES TO 4 MILES SOUTH OF STERLING. THIS LINE WAS MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... AU GRES AROUND 612 PM EDT AT 603 PM EDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL NORTH OF STERLING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:19 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 22, 4:19 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 419 PM EDT SUN JUL 22 2001 SYNOPSIS/MODELS...SFC RETURN FLOW HAS TURNED MORE TO THE SOUTHWEST TODAY WITH THE SFC LOW AND FRONT OFF TO THE WEST IN THE CENTRAL PLAINS STATES. MCS THAT FORMED IN SOUTH DAKOTA LAST EVENING IS WEAKENING IN WEST CENTRAL WISCONSIN THIS AFTERNOON. WHILE IT IS BEGINNING TO TURN SOUTHEAST WILL BE CONCERNED WITH DEBRIS CLOUDINESS AND POSSIBLE PRECIPITATION IN THE SW PORTION OF THE CWFA. THE OTHER CONCERN OF THE PACKAGE WILL BE WITH THE FRONT PASSAGE ON MONDAY. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE TIMING OF THE FRONT AND THE MAJOR FEATURES OF THE PACKAGE. TONIGHT...THE AFTERNOON CONVECTION WILL BEGIN TO DIE DOWN DURING THE EVENING AS THE SUN SETS. AREAS OF FOG WILL AGAIN BE A PROBLEM WITH THE DEWPOINTS REMAIN IN THE UPPER 60S AND THE LOWER 70S. THE MODELS SUGGEST THAT THE NOCTURNAL CONVECTION WILL REMAIN SOUTHWEST OF THE STATE WITH THE LLJ (850 MB 25KT) NEBRASKA INITIALIZING THE CONVECTION THEN CONTINUING INTO IOWA. SO HAVE REMOVED THE THUNDERSTORMS FOR THE AFTER MIDNIGHT TIME FRAME. MONDAY...CONVECTION WILL BEGIN TO FIRE ALONG THE SFC TROUGH IN THE CENTRAL PLAINS AS IT MOVES INTO WISCONSIN OVERNIGHT. AN AREA OF 700-300MB DPVA IS ALSO MOVING ALONG WITH THIS FEATURE. THE TIMING OF THE THUNDERSTORMS LOOKS LIKE LATE MORNING IN THE WEST AND THE EARLY AFTERNOON IN THE EAST. MONDAY NIGHT/TUESDAY...SFC TROUGH WILL PASS THROUGH THE REGION DURING THE EVENING. 700-500 MB RH DROPS TO LESS THAN 20% WITH 850 RH BEGINNING TO DECREASE AS WELL, BUT STAYS ABOVE 50% LONG ENOUGH INTO THE DAY THAT PARTLY CLOUDY OVERNIGHT AND PARTLY SUNNY DURING THE DAY. AS THE SFC HIGH BUILDS, THE 500 TROUGH SLIDES OFF TO THE EAST WITH THE RESULTING SUBSIDENCE SUPPRESSING ANY SHOWER ACTIVITY. TUESDAY NIGHT...EXPECT THE SKY TO CLEAR OUT AS THE 850 RH DROPS TO 20% AND THE 700-500 RH IS AROUND 15%. EXTENDED...ENSEMBLE MODELS OF THE GEM AND MRF ARE IN GOOD AGREEMENT. AT 500 MB IN THE LATER PERIODS THE MRF OPERATIONAL MODEL LOOKS A BIT LIKE IT IS THE OUTLIER WITH MOST OF THE ENSEMBLE MEMBERS IN A MORE ZONAL PATTERN BY DAY 6 AND 7. THE CANADIAN ENSEMBLE AND OPERATIONAL MODELS SUPPORT THIS. THE MRF AND ECMWF ARE IN GOOD AGREEMENT THROUGH DAY 6 WITH THE SFC PATTERN THOUGH AND THE RUN TO RUN CONSISTENCY LOOKS GOOD AT THE SFC WHEN COMPARED WITH YESTERDAY'S HPC FORECAST. SO THE FORECAST LOOKS LIKE THIS...WEDNESDAY THROUGH SATURDAY WILL REMAIN IN THE DRY CATEGORY WITH THE SFC HIGH PARKED OVER THE GREAT LAKES. SUNDAY WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE SYSTEM FROM THE PLAINS APPROACHING THE REGION. THE MRF SUGGESTS THAT IT WILL BE SUNDAY NIGHT, BUT WITH IT BEING DAY 7 THE TIMING WILL PROBABLY CHANGE OVER THE NEXT FEW DAYS. BELOW ARE THE RECORDS FOR MONDAY. 7/23 RECORD HIGHS: APN 93/1987...HTL 95/1940...TVC 97/1940. .APX...NONE. LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:55 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jul 22, 3:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 62 min |
| Jul 22, 4:16 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.